Hail, Giles
- When
- May 25, 4:45 PM EST
- Where
- Giles County, Glen Lyn
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.367, -80.883
Severe thunderstorms developed across the higher terrain of southwest Virginia the afternoon of the 25th. Hail up to the size of golf balls was reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms developed across the higher terrain of southwest Virginia the afternoon of the 25th. Hail up to the size of golf balls was reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 25, 2:00 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT TUE MAY 25 2004 .SHORT TERM... WX CONCERN THIS EVENING IS FOR SVR POTENTIAL. AS OF 18 UTC...DEEP CONVECTION WAS FIRING INADV OF UPPER VORT CENTERED NR CVG. THIS UPPER DISTURBANCE IS FCST TO MOVE EAST THIS EVENING WITH TSRA INTENSIFYING PER UNSTABLE AIRMASS OVR THE MID ATLANTIC RGN...SFC BASED LIS NR M8. MAIN CONCERN IS FOR STRONG WIND AND HAIL...BUT SOME THREAT ALSO EXISTS FOR SUPERCELL FORMATION PER INCREASE SHEAR FROM UPPER VORT AND PROXIMITY TO SYNOPTIC FRONT WHICH RUNS FROM NR HLG-DCA. FOR THE GRIDS WILL RAISE POPS ACROSS THE ENTIRE CWA FOR THIS EVENING...ESP THE NWRN PART OF THE FCST AREA WHERE CONFIDENCE FOR PRECIP IS MORE CERTAIN DUE TO THE LATEST RADAR TRENDS. AFTER THE PASSAGE OF THIS DEVELOPING MCS...WILL HAVE TO MONITOR TRENDS FOR NEXT MCS WHICH IS OVER SRN IL. THIS MCS MAY MOVE INTO THE FCST AREA LATER TONIGHT. A HEIGHTENED THREAT OF SHRA/TSRA AND ASSOCIATED SVR POTENTIAL WILL EXIST AGAIN WEDNESDAY AS SYNOPTIC FRONT DRIFTS PROGRESSIVELY CLOSER. SPC DAY 2 HAS ENTIRE FCST AREA HIGHLIGHTED WITH A SLGT RISK. && .LONG TERM... MODELS HAVE BEEN TRENDING WEDNESDAY NIGHT/S COLD FRONTAL PASSAGE TO BECOMING LESS AND LESS OF A PASSAGE TO MORE OF A STALLAGE...ESPECIALLY THE ETA MODEL. SOLUTIONS NOW CONVERGE ON PARKING THE FRONT OVER THE AREA WEDNESDAY NIGHT INTO THURSDAY. THIS SOLUTION IS MORE IN LINE WITH CLIMATOLOGICAL NORMS FOR COLD FRONTS THIS TIME OF YEAR. AS SUCH...PLAN TO INCREASE POPS ON THURSDAY...ESPECIALLY IN THE SOUTH AND GO WITH MORE CLOUD COVER AND LOWER HIGH TEMPERATURES. THE FRONT DOES NOT LOOK TO STAY STALLED LONG AS IT LIFT NORTH THURSDAY NIGHT AS A WARM FRONT. WITH GOOD LOW LEVEL MOISTURE IN PLACE AND WEAK ISENTROPIC LIFT DEVELOPING WILL PUT SMALL CHANCES FOR STATOFORM RAIN WITH EMBEDDED CONVECTION. WARM FRONT CONTINUES TO LIFT NORTH ON FRIDAY AS ANOTHER TROUGH/WEAK COLD FRONT APPROACHES FROM THE WEST. WILL CONTINUE WITH SMALL CHANCE POPS IN ADVANCE OF THIS FEATURE. FRIDAY NIGHT INTO SATURDAY UPPER RIDGING MAY BE STRONG ENOUGH TO PRECLUDE PRECIP. BY LATE SATURDAY NIGHT...ISOLATED CONVECTION MAY FIRE OVER THE HIGHER TERRAIN IN THE WEST AS THE LOW LEVEL FLOW STARTS TO BECOME MORE SOUTHWEST. RIDGE STAYS IN PLACE ON SUNDAY..BUT SOUTHWEST FLOW INCREASES AND GFS IS HINTING AT A SHORTWAVE TROUGH TRYING TO CUT INTO THE RIDGE AROUND OUR LATITUDE. WILL KEEP SMALL POPS SUNDAY WITH BEST CHANCES WEST. RIDGE HOLDS FAST SUNDAY NIGHT...BUT GFS AGAIN HINTS AT A SHORTWAVE TROUGH HEADING INTO THE RIDGE NEAR OUR REGION. WILL KEEP SMALL POPS IN THE WEST SUNDAY NIGHT. PRECIPITATION CHANCES PROGRESSIVELY INCREASE FROM MONDAY ONWARD. GFS/ECMWF ARE REMARKABLY SIMILAR THROUGH DAY SEVEN WITH THE STRENGTHENING OF A CENTRAL U.S. LONGWAVE TROUGH. THIS FEATURE/S ASSOCIATED COLD FRONT CURRENTLY IS PROGGED TO COME THROUGH THE AREA ON TUESDAY...BUT CHANCES ARE IT WILL PROBABLY BE SLOWER THAN THAT GIVEN TYPICAL MODEL BIAS FOR FASTER SYSTEMS. INCREASING LOW LEVEL MOISTURE AND INCREASING LOW LEVEL JET DYNAMICS IN ADVANCE OF THIS FRONT WILL PROBABLY WARRANT LIKELY POPS EVENTUALLY. FOR NOW WILL CONTINUE WITH AS HIGH AS 40 POPS IN THE WEST AS MENTIONED BEFORE TIMING OF THIS FEATURE WILL PROBABLY SLOW WITH TIME. && .EQUIP STATUS... RADAR IS UP AND RUNNING. MAKE SURE YOU ARE RECEIVING OUR IMAGES PROBLEM THIS MORNING WAS TRACED TO A BAD UPS. UNTIL THIS IS FIXED...WE WILL REMAIN ON GENERATOR POWER. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && 11/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT TUE MAY 25 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-260853- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 458 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT TUE MAY 25 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-252100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- NOON EDT TUE MAY 25 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS TENNESSEE AND KENTUCKY THIS AFTERNOON AS AN UPPER DISTURBANCE MOVES EAST ACROSS THE OHIO VALLEY. THESE STORMS WILL SPREAD EAST INTO THE CENTRAL APPALACHIANS LATE IN THE DAY AND TONIGHT. SOME OF THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1212 PM EDT TUE MAY 25 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-252100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1212 PM EDT TUE MAY 25 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS TENNESSEE AND KENTUCKY THIS AFTERNOON AS AN UPPER DISTURBANCE MOVES EAST ACROSS THE OHIO VALLEY. THESE STORMS WILL SPREAD EAST INTO THE CENTRAL APPALACHIANS LATE IN THE DAY AND TONIGHT. SOME OF THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 420 PM EDT TUE MAY 25 2004 VAZ011-018>020-WVZ042>045-252119- ALLEGHANY VA-BATH-CRAIG-GILES-GREENBRIER-MERCER-MONROE-SUMMERS- 420 PM EDT TUE MAY 25 2004 ...SEVERE THUNDERSTORM WATCH UNTIL 9:00 PM... THUNDERSTORMS DEVELOPING OVER CENTRAL WEST VIRGINIA WILL MOVE INTO PARTS OF SOUTHEAST WEST VIRGINIA AROUND 5:00 PM...AND INTO THE HIGHLANDS OF VIRGINIA BY 6:00 PM. TOWNS AND CITIES IN THE PATH OF THESE STORMS INCLUDE...LEWISBURG...HINTON...UNION...WARM SPRINGS... AND COVINGTON. THESE THUNDERSTORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...IN ADDITION TO GUSTY WINDS AND SMALL HAIL. SOME OF THE STRONGER STORMS MAY PRODUCE ISOLATED BURSTS OF DAMAGING WIND AND PENNY SIZE HAIL. FOR YOUR SAFETY...STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES...OR IF WARNINGS ARE ISSUED. 11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL CAMP CREEK 37.48N 81.10W
05/25/2004 1.00 INCH MERCER WV PARK/FOREST SRVC
HAIL DAMAGE TO RECREATIONAL VEHICLES
&&
DOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL SPANISHBURG 37.45N 81.12W
05/25/2004 1.25 INCH MERCER WV PUBLIC
&&
DOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL ATHENS 37.42N 81.02W
05/25/2004 1.75 INCH MERCER WV PUBLIC
&&
DOCThe Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398521, 5398525, 5398522, 5398523, 5398524.